Sunday, December 18, 2011

2 problem ones, and I'm taking one now...

Ever since I started caring a lot about my glucose levels, I've also cared about taking medications that might mess things up. Even though there's a warning on many cold medicines, etc. I haven't noticed much impact from using them. However, I can confidently say I know of 2 medicines that messed up my levels and I have tried hard to never use them since.

1) Prednisone- I had an eye injury in 2003 that caused a lot of swelling in my retina. I had to take prednisone to help control the inflammation and swelling. It made my blood sugars unmanageable for the entire time I took it. I basically couldn't take enough insulin. They didn't go dangerously high, but they could hardly be brought below 180 the whole time. I couldn't wait to get off of it.

2) Levaquin- When I had to take it for a serious sinus infection I noticed that I had to take a lot more insulin. When I looked it up online, I found confirmation that it was on the list of medications that can effect insulin and blood glucose. I have avoided it successfully most times. When the doctor would prescribe it I'd ask for something else and it usually worked out. This time, I had already tried the something else so I pretty much had to go with it. My doctor said I should keep an eye on my glucose levels... Yeah, that's why I don't want it in me. So, I'm on day 6 with it... Yes, my control has been iffy. And, yes, the drug comes with a formidable list of possible side-effects. For the first couple days I felt like I had the flu. I take it with dinner, and my blood sugars shoot up to 200 even with no carbohydrates consumed.

I will take it 4 more times, and then, maybe, I'll leave my string of headaches and this subtle poison behind me. My big plans for the winter break: hang out with the family, and get healthy!


  1. Good thing the medication giving you a problem is a short term med.
    I took Levaquin a couple of years ago for a few days without a problem- I wonder exactly how it makes your insulin needs increase.

  2. I'm not sure what it exactly does either, but from some quick web searching I'm finding that it is guilty of causing both low and high glucose levels in patients. Even in non-diabetic patients. It looks like the low are usually when there is a renal factor and it's used with another drug, like glucotrol. They call levaquin a disglycemic drug. After taking it for a week, I'm seeing less erratic readings, but still some irregularity.

    I've had to take about 20% more insulin this week and my average readings have been much higher than usual. I jumped from a daily average of 140 to 175 the day after I started taking it. Clearly, I couldn't get the same level of control while on it.

  3. Oh that sucks! Hope you feel better soon! (Thanks for the heads up by the way!) I have a friend who can't take the four periods a year type of birth control pill because she finds her blood sugars soar. I wish we would get warned by the pharmacists when this is a potential side effect or side effect of the drug because knowing about it can help ease some frustration at the onset.